Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Urgent advice needed elleste duet

(10 Posts)
isthatyouitsme Fri 29-Dec-17 12:04:30

Bear with me while I explain a bit about the situation. I'm almost 53 still peri and assumed like an idiot the menopause wouldn't affect me! Earlier this year I started suffering from what appeared to be utis but with no growth in the urine culture.This went on for so long I thought I was going mad until I diagnosed myself with va saw a lovely new dr who prescribed vagifem and all was good in that dept.However I was also suffering from numerous other menopausal symptoms migraines,nausea,insomnia,crashing fatigue to name a few and was no longer functioning as a normal human in fact I was barely functioning.I was reluctant to start hrt because of a history of breast cancer in the family however after doing my own research I went back to the gp and was started on elleste duet a month ago. Initially it was great I felt fantastic my dhusband and I went on a holiday,that I'd previously been dreading due to my symptoms,and it was fantastic.I then started on the green pills and noticed a difference. I started getting pelvic cramps and convinced myself my urinary issues were returning I felt more anxious and not as upbeat but still better than before hrt. However at the weekend I started back on the white pills and mistakenly thought the oestrogen would make me feel better again.Oh no I've never felt so depressed.Xmas day I wished everyone would leave me alone even my lovely ddwho I hadn't seen for months.I went through all the motions cooked dinner opened presents but inside I was crying.Yesterday was really bad I was in a really dark place and couldn't see myself ever getting out of it I didn't want to see or talk to anyone.
Today I've had to ring in sick cos I was awake most of the night having a massive anxiety attack.So my question is do I ditch the tablets or carry on in the hope things will improve.Cant see the gp for over a week due to bank hols etc.Any advice or experience welcome.Thanks for reading.

PollyPerky Fri 29-Dec-17 15:14:40

You need to calm down smile
How long have you been on these type? A month?

(It's best to describe the pills as either estrogen or progestogen because white and green is a bit meaningless.)

I assume you are talking about feeling down on the progestogen part of the cycle. Give it a few days to leave your system. You may have a bleed any day soon too- that's normal.

All HRT should be tried for 3 months at least. You need to give your system time to get used to it. If you can't tolerate the norethisterone in this brand, then Femoston might suit you better- the progestogen in it is more like our own.

Biggest bit of advice is stop panicking; this is a blip and will all settle down.

isthatyouitsme Fri 29-Dec-17 16:46:29

No I have had one full month oestrogen and progesterone now 6 days into second strip of oestrogen. Don't think it's a blip when you feel suicidal,something I have never felt before .Carried on with the tablets all week after having the worst Xmas ever hoping that things would settle down but they're worse. I could understand if it was the progesterone that was giving me pmt type symptoms but I'm on the oestrogen tablets ,anyway having spoken to a pharmacy friend and checked the adverse side effects section which mentions severe depression I have decided to stop the tablets and have now got a gp appointment Tuesday.

PollyPerky Fri 29-Dec-17 17:53:08

I am sorry you feel so rotten, but what you have experienced is not uncommon. The degree of feeling low varies of course, but it's well recognised that the progestogen part of HRT can cause mood changes because it's mimicking a cycle where women could experience PMS in the 2nd half of their cycle.

What I said above was it can take a few days for the progestogen to leave your system even though it's now 6 days since the last tablet.

If you can start to believe it's the tablets and it will pass, that may help. FWIW I sometimes feel very down when using Utrogestan - the progesterone I use - but once I've had a bleed and it's left my system, it's all ok.

I think if you could bear to continue for the recommended 3 months you would know for certain if it's a short term side effect or not.
anyway- see what your GP says. They can't do much other than offer a different type.

PollyPerky Fri 29-Dec-17 19:53:22

The patient info (online) says you may experience mood changes and anxiety but not depression. TBH if you stop the estrogen tablets you may feel worse because your body may react to the loss of it, if you stop suddenly.

Shell4429 Sat 30-Dec-17 09:13:57

This all sounds like what happened to me. I couldn’t tolerate the combined HRT for similar reasons to you. In November I had a Mirena coil fitted to provide the progestogen and it’s been so much better! I wouldn’t dream of stopping the HRT for the interstitial cystitis alone, it’s horrendous.

isthatyouitsme Sun 28-Jan-18 18:13:56

Just thought I'd update in case it helps anyone else. I was not over reacting and definitely resent being told to calm down by pollyperky.I am a health care professional and have a sound knowledge of medicines and physiology.No the effects I suffered weren't a listed side effect it was a SEVERE ADVERSE REACTION.ie one that occurs in a few people but is extreme in nature and potentially damaging.I stopped the elleste duet on advice of a pharmacist and did start to feel better although still depressed and anxious.My GP was amazing ,very concerned about my reaction.I am now on oestrogen patches and uterogestan capsules.Its been a month and
I am improving slowly.I started on the lowest dose of patches and they have now been increased to 50mg ones.I am still off work and luckily my occupational health dept are being helpful and are providing counselling which I start next week.All this is due to the elleste duet I had no signs of depression previously and my menopause symptoms were mainly physical. I'm still anxious when out and around people although my mood has improved and I'm fine at home and in small groups.
If anyone else is starting these medsit's just a warning if you do start to experience anything similar get help asap and don't be fobbed off it is definitely not normal and will not magically get better.At my lowest point I could have walked into the sea where I live and left my lovely family,it seemed like the only way to stop the feeling of utter despair.

PollyPerky Sun 28-Jan-18 19:21:40

Glad you are sorted.But to be fair its not nice to call me on this; you did post on a forum and I gave you the best advice I could, based on reading forums and being on HRT myself for 10 years. I feel the lengthy replies where I did the best I could for you outweighed the 'calm down' comment! Don't ask on a forum if you want medical advice. We do the best we can trying to help here.
Many many women have depression type side effects on Norethisterone and it is subjective. One person't depression is another's 'just feeling down'.
I hope you get on ok with Utrogestan but for the record, many women feel terrible on it, so as I say it's all variable.

Ponytots67 Wed 14-Feb-18 11:20:12

I read your message and it rings true with me too. I have never had such an extreme reaction. elleste duo, the green pills, huge mood swing down as down as you can get. I have never felt suicidal either but felt close on those. I'm now trying oestrogel bio-identical gel every day and utrogestan capsules from days 17-28. HUGE improvement, but I am still not great on the progesterone utrogestan, get bad PMT and mood drops badly after I stop. I'm going to go back. I have read other peoples posts here and on menopause matters that there are others like you and I who have an extreme reaction to Progesterone HRT.
Here are some copied posts I have found to send to my Doctor, who seems to know very little about HRT and menopause. (Your post has been the closest to my experience)

I was on elleste duet 1mg but felt just awful when I took the green tablets, felt very depressed like never before. Apparently the progesterone in elleste can have this effect so I changed to femoston.

Hi I changed from elleste 1mg to Femoston 1mg as the elleste made me feel dreadfully depressed when I took the green tablets.

Hi I was given Estella duet 1mg felt fantastic on white pills but terrible on green section

PollyPerky Wed 14-Feb-18 13:13:18

It's really hard Pony to find any HRT that is perfect. I've used it for 10 years. Always Oestrogel, first using Norethisterone for 5 yrs then Utrogestan. I always have some side effects with the progestogens.

I think it's to be expected because they are mimicing a cycle so anyone who had PMS is likely to have some.

The real issue is are the benefits outweighing the meno symptoms?

The other option which you would need to see a consultant privately for, is to use long cycle HRT where you use the Utro only every 6-8 weeks. There is some monitoring of the endometrium needed with this in case it doesn't remain thin, although it's rare that anything happens like that, but those of us doing long cycle pay for scans maybe every 12-18 months.

I know not everyone can fund this, but if it makes a huge difference, it's worth thinking about.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: